High Wind, North Rocky Mountain Front
- When
- February 21, 5:45 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Bynum 13W (the Dellwo MSCN site).
A strong westerly flow aloft brought high winds to portions of Southwest and North Central Montana. Winds gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft brought high winds to portions of Southwest and North Central Montana. Winds gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 21, 4:55 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 455 AM MST TUE FEB 21 2012 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH THURSDAY...FORECAST AREA WILL ENTER AN ACTIVE PATTERN THROUGH MUCH OF THE SHORT TERM. GUSTY WESTERLY WINDS ARE INCREASING ALONG THE ROCKY MOUNTAIN FRONT THIS MORNING. WINDS ARE EXPECTED TO RISE ABOVE HIGH WIND CRITERIA THROUGH THE MORNING HOURS BEFORE DIMINISHING SOMEWHAT THIS AFTERNOON. A STRONGER BURST OF WINDS WILL MOVE INTO NORTH CENTRAL MONTANA LATE TONIGHT WITH WINDS BECOME DANGEROUSLY STRONG ALONG THE ROCKY MOUNTAIN FRONT AND SPREADING OUT OVER THE PLAINS ON WEDNESDAY. HAVE GONE AHEAD AND UPDATED THE HIGH WIND WATCH TO A WARNING FOR THE PLAINS. THE STRONG FLOW ALOFT WILL ALSO BRING ABUNDANT PACIFIC MOISTURE TO THE REGION. LATEST MODEL RUNS SUGGEST THAT A SUSTAINED PERIOD OF WIDESPREAD SNOW AND BLOWING SNOW WILL AFFECT THE REGION ALONG THE CONTINENTAL DIVIDE FROM GLACIER PARK SOUTH TO ROGERS PASS. SNOW WILL ALSO AFFECT THE MOUNTAINS AND HIGHER VALLEYS NEAR YELLOWSTONE PARK INCLUDING THE WEST YELLOWSTONE AREA. HAVE OPTED TO ISSUE WINTER STORM WARNINGS FOR THESE AREAS WITH THE HEAVIEST SNOWFALL EXPECTED TO TAKE PLACE TONIGHT AND WEDNESDAY. THE ACTIVE WEATHER PATTERN EASES OFF A BIT ON THURSDAY AS RIDGING BUILDS INTO THE PACIFIC NORTHWEST AND CUTS OFF THE FLOW OF MOISTURE INTO THE NORTHERN ROCKIES WHILE SHUNTING STRONG MOUNTAIN TOP WINDS INTO CANADA. MPJ THURSDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST MODELS CONTINUE TO INDICATE A COLD AND MOIST SYSTEM WILL AFFECT THE AREA OVER THE WEEKEND. HOWEVER...THESE MODELS CONTINUE TO SLOW THE OVERALL SYSTEM DOWN A BIT...AND CONSEQUENTLY THE INTRODUCTION OF COLDER AIR. FIRST...THOUGH...ON THURSDAY NIGHT AND FRIDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE AREA BETWEEN THE EXITING SYSTEM AND THE AFOREMENTIONED ONE. MOISTURE MOVING THROUGH THE RIDGE WILL KEEP A GOOD CHANCE OF SNOW IN THE WESTERN MONTANA MOUNTAINS...WHILE SOUTHERLY WINDS MOST OTHER PLACES WILL LIMIT THE THREAT OF PRECIPITATION AND WARM TEMPERATURES TO NEAR NORMAL. THE CHANCE FOR WARM AIR ADVECTION PRECIPITATION WILL INCREASE ACROSS THE AREA FRIDAY NIGHT. A WARM FRONTAL BOUNDARY WILL ALSO LIFT NORTHEAST THROUGH SOUTHWEST MONTANA FRIDAY NIGHT INTO SATURDAY FOR POTENTIALLY GUSTY WESTERLY WINDS THERE. MODELS THEN BEGIN TO DIFFER WITH THE EXACT TIMING OF THIS SYSTEM THROUGH THE WEEKEND. THE GFS/GEM MODELS BRING THE BULK OF THE SNOWFALL INTO THE AREA WITH THE INTRODUCTION OF COLDER AIR SATURDAY INTO SATURDAY NIGHT. THE ECMWF IS A BIT SLOWER WITH BOTH THE COLDER AIR AND BEST SNOWFALL...BRINGING IT IN SATURDAY NIGHT INTO SUNDAY. WITH THIS DISCREPANCY...HAVE DECIDED TO BROAD BRUSH HIGH CHANCES FOR SNOW FOR THE SATURDAY-THROUGH-SUNDAY PERIOD. A CONCERN WITH THE LATEST DEVELOPMENTS IN THIS PATTERN IS THAT MODELS ARE INDICATING SLIGHTLY LESS OVERALL MOISTURE WITH TEMPERATURES THAT ARE NOT QUITE AS COLD. THE LESSER MOISTURE BRINGS DECREASING CONFIDENCE IN A SIGNIFICANT SNOWFALL EVENT. TEMPERATURES WILL BE WELL BELOW NORMAL AND CERTAINLY WILL BE COLD ENOUGH TO GENERATE SNOW...BUT LOW TEMPERATURES REACHING WELL BELOW ZERO ARE LOOKING LESS LIKELY. REGARDLESS...THE SITUATION WILL CONTINUE TO BE MONITORED FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. AS THIS MAIN SYSTEM EXITS THE AREA BY MONDAY...A WEAK DISTURBANCE IN THE RESULTING NORTHWESTERLY FLOW ALOFT WILL FOLLOW CLOSE BEHIND AND BRING ANOTHER CHANCE (THOUGH MUCH LOWER) OF SNOW TO THE AREA THROUGH MONDAY NIGHT. THE PATTERN WILL BECOME MUCH LESS UNSETTLED TUESDAY INTO TUESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE STARTS TO WARM UP TEMPERATURES CLOSER TO NORMAL. COULSTON && .AVIATION... UPDATED 1155Z. A MOIST NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA THROUGH WEDNESDAY MORNING. WIDESPREAD SNOW WILL CONTINUE IN THE WESTERN AND SOUTHWEST MOUNTAINS THROUGH THE PERIOD WITH LIFR CONDITIONS AS MOUNTAINS REMAIN OBSCURED. AT LOWER ELEVATIONS VFR CONDITIONS WILL PREVAIL WITH AREAS MVFR IN SCATTERED TO NUMEROUS SHOWERS. WINDY CONDITIONS ARE EXPECTED ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS AND OVER THE ADJACENT PLAINS. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 50 40 46 27 / 20 20 50 40 CTB 47 38 42 23 / 20 20 30 20 HLN 44 38 44 21 / 30 50 60 50 BZN 43 30 44 17 / 40 60 50 50 WEY 32 24 34 1 / 100 100 100 90 DLN 44 33 42 17 / 50 50 50 40 HVR 49 29 43 23 / 20 30 60 30 LWT 45 36 43 20 / 40 70 70 40 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 PM THIS EVENING TO 8 PM MST WEDNESDAY CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU... EASTERN PONDERA...EASTERN TETON...JUDITH BASIN...LIBERTY...TOOLE. HIGH WIND WARNING UNTIL 8 PM MST WEDNESDAY EASTERN GLACIER... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR ELEVATIONS ABOVE 6000 FEET FOR GALLATIN...MADISON. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 509 AM MST TUE FEB 21 2012 MTZ009-048-221300- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 509 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WEST WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 70 MPH ARE EXPECTED. WIDESPREAD SNOW WILL CONTINUE IN THE MOUNTAINS WITH BLOWING SNOW REDUCING VISIBILITY BELOW ONE QUARTER MILE AT TIMES. A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS WILL BECOME MUCH STRONGER EARLY WEDNESDAY AND CONTINUE INTO WEDNESDAY EVENING. WIDESPREAD SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THURSDAY MORNING. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TODAY THROUGH WEDNESDAY. REPORTS OF STRONG WINDS...WIND DAMAGE...HEAVY SNOW AND REDUCED VISIBILITIES WOULD BE GREATLY APPRECIATED. MTZ015-055-221300- MADISON-GALLATIN- 509 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SNOW WILL CONTINUE IN THE MOUNTAINS AND HIGHER VALLEYS. BLOWING SNOW WILL REDUCE VISIBILITY BELOW ONE QUARTER MILE AT HIGHER ELEVATIONS. A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 6000 FEET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD MOUNTAIN SNOW WITH AREAS OF BLOWING SNOW WILL CONTINUE INTO THURSDAY MORNING. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TODAY THROUGH WEDNESDAY. REPORTS OF HEAVY SNOW AND REDUCED VISIBILITIES WOULD BE GREATLY APPRECIATED. MTZ010>014-044>046-049-050-221300- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-EASTERN TETON-JUDITH BASIN- 509 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT WEST WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL DEVELOP THIS EVENING. A HIGH WIND WARNING HAS BEEN ISSUED FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL CONTINUE INTO WEDNESDAY EVENING. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TONIGHT THROUGH WEDNESDAY. REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. MTZ008-047-051>054-221300- BEAVERHEAD-BLAINE-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 509 AM MST TUE FEB 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8 high wind. Local standard time, as filed.
A wind gust to 60 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 60 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 61 mph was reported at Sunburst 6NNW.
A wind gust to 60 mph was reported at Marysville 1WNW.
A wind gust to 60 mph was reported at Loma 1N (the Loma DOT site).
A wind gust to 58 mph was reported at Basin 4SSE.
A wind gust to 59 mph was reported at Geyser 7E.
A wind gust to 86 mph was reported at Cameron 22SW (the Burnt Creek RAWS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364591, 364596, 364595, 364593, 364592, 364598, 364597, 364594.